Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Green Bay, WI

January 4, 201813 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 4, 2018, 3:00 PM CST for 13 counties in Wisconsin. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 3:00 PM CST (21:00 UTC)
In effect from
Jan 5, 2018, 12:00 AM CST
Expired
Jan 5, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 16 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS43 KGRB 042100
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
300 PM CST Thu Jan 4 2018

...COLD CONDITIONS WILL CONTINUE THE NEXT FEW DAYS...

.Cold temperatures will continue the next few days. When combined
with the cold, winds will be strong enough at times to result in 
hazardous conditions for anyone outdoors. Moderation in
temperatures will begin during the latter part of the weekend.

WIZ013-020>022-031-037>040-045-048>050-073-074-050400-
/O.NEW.KGRB.WC.Y.0002.180105T0600Z-180105T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Shawano, New London, Waupaca, Clintonville, Appleton,
Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
300 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST FRIDAY...

* WHAT...The combination of cold and wind is expected to produce
  hazardous conditions for anyone outdoors. Wind chills of 20
  below to 25 below zero are expected from midnight through mid-
  morning Friday. Under these conditions, exposed skin can suffer 
  frostbite in as little as 30 minutes.

* WHERE...Portions of central, east-central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 10 AM CST Friday.

* ADDITIONAL DETAILS...Winds will be lighter Friday night into
  Saturday morning. Although this will likely make another Wind
  Chill Advisory unlikely, actual air temperatures are forecast 
  to drop to 5 below to 15 below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Skowronski
3 follow-up statements
371 
WWUS43 KGRB 050401
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1001 PM CST Thu Jan 4 2018

...VERY COLD WIND CHILLS THROUGH EARLY FRIDAY...

.Subzero temperatures and light northwest winds will result in 
wind chills of 15 below to 25 below zero tonight through early 
Friday.


WIZ013-020>022-031-037>040-045-048>050-073-074-051215-
/O.CON.KGRB.WC.Y.0002.180105T0600Z-180105T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Shawano, New London, Waupaca, Clintonville, Appleton,
Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
1001 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...Until 10 AM CST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
668 
WWUS43 KGRB 051249
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
649 AM CST Fri Jan 5 2018

...VERY COLD WIND CHILLS THIS MORNING...

.Subzero temperatures and light northwest winds will result in
wind chills of 15 below to 25 below zero tonight through early
Friday.

WIZ013-020>022-031-037>040-045-048>050-073-074-051600-
/O.CON.KGRB.WC.Y.0002.000000T0000Z-180105T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Shawano, New London, Waupaca, Clintonville, Appleton,
Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
649 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...Until 10 AM CST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
610 
WWUS43 KGRB 051558
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
958 AM CST Fri Jan 5 2018

WIZ013-020>022-031-037>040-045-048>050-073-074-051700-
/O.EXP.KGRB.WC.Y.0002.000000T0000Z-180105T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Shawano, New London, Waupaca, Clintonville, Appleton,
Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, New Holstein, Manitowoc, 
Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
958 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have started to warm during the day, so wind chills
have eased. As a result, the Wind Chill Advisory has been allowed
to expire.

Although cold temperatures are likely to get quite cold again
tonight, winds are expected to be lighter than the past few
nights. As a result, it is unlikely another Wind Chill Advisory
will be needed tonight. But be sure to monitor later forecasts for
updated information. 

$$

Skowronski

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 4, 2:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
248 PM CST Thu Jan 4 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 245 PM CST Thu Jan 4 2018

Cold weather will continue through the start of the weekend, then
moderation is expected.

The western ridge/eastern trough upper pattern will persist for
the rest of the work week. Pacific energy will begin breaking down
the ridge during the weekend, then spill eastward across the CONUS
next week. Frigid temperatures will continue as long as the
amplified ridge/trough pattern remains in place, then readings
will moderate to near or a little above normal next week as the
direct feed of arctic air into the forecast area ceases.
Precipitation chances will improve, though amounts are still
likely to end up below normal for the period.
&&

.SHORT TERM...Tonight and Friday
Issued at 245 PM CST Thu Jan 4 2018

The primary forecast concern is wind chill headlines with the
bitter cold. But now there's more than just the apparent
temperatures to consider, since winds may drop off to near calm in
places.

The temperature forecast for north-central Wisconsin is tricky.
Clouds held tough all last night and that kept temperatures from
falling. That could happen again tonight, but even an hour or two
of clearing will allow temperatures to plummet. Went with a middle
of the road temperature forecast, which may very well need
adjustment later this evening when cloud trends become clearer.
Wind chills shouldn't be an issue regardless of temperatures due
to very light winds/calm conditions. Central Wisconsin will have
apparent temperatures supporting a Wind Chill Advisory, but winds
will be marginal. Opted to forego an advisory for these
conditions. It looks like the most significant combination of
wind and cold will be in eastern Wisconsin, so will confine the
Wind Chill Advisory to this area (exact coding below).

Little change in conditions is expected Friday. After a little
colder start to the day, afternoon highs will likely be a few
degrees colder than today.

.LONG TERM...Friday Night Through Thursday
Issued at 245 PM CST Thu Jan 4 2018

Arctic high pressure will move into the forecast area, and reside
over north central and central WI late friday night into Saturday
morning. Have adjusted min temps down several degrees in the
typical cold spots, with an expectation of lows around -20 F in
parts of north central WI.

Strong WAA will develop on Saturday night as the arctic high
slides east, and a 40-45 knot low-level jet develops. This should
be sufficient to generate light snow, though how much is still a
big point of contention. The NAM and ECMWF have a drier look and
suggest that an inch or less will fall over the region. The GFS
and GEM are more robust, and generate some fairly substantial
accumulations over far northeast WI, and especially Door county.
The main difference between the two camps appears to be the
strength of a surface trough/convergence zone that sets up over
western Lake Michigan and provides a focus for snow development.
The GFS/GEM have a more pronounced trough than the NAM/ECMWF. The
current forecast has 1-3 inches in far NE WI (highest over Door
county), and less than an inch elsewhere, but this is subject to
change with subsequent forecasts.

The upper air pattern become more zonal from Sunday through
the middle of the work week, with generally dry conditions, and
temperatures at or a little above normal through the period.

A cold front is expected to move through the region Wednesday
night into Thursday, with post-frontal precipitation developing as
a surface wave lifts north along the boundary. At this time, it
appears that most of the precipitation will fall as snow.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1116 AM CST Thu Jan 4 2018

Lake-enhanced clouds with MVFR ceilings are gradually eroding
and thinning out, and clearing appears likely to occur at AUW/CWA
in the early afternoon. Timing of any clearing at RHI is more
uncertain, but best estimate at this time is early evening.
Confidence in low cloud trends overnight into Friday morning is
somewhat low, as our current sky forecast suggests clearing
outside of the typical snow belt region (Vilas county), but
redevelopment over much of north central WI remains a possibility.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 10 AM CST Friday
for WIZ013-020>022-031-037>040-045-048>050-073-074.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kieckbusch
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 4, 2:53 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
253 PM CST Thu Jan 4 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
253 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Hazardous conditions will exist across the area again tonight due
to cold temperatures across the area and winds of 5 to 10 mph
in eastern Wisconsin. Under these conditions, frostbite could
occur on exposed skin in as little as 30 minutes.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Very cold temperatures or wind chills will persist Friday night
into Saturday morning.

Snow is possible late Saturday night into Sunday morning, with
accumulations of 1 to 3 inches in Door county and far northeast
Wisconsin, and lesser amounts elsewhere. Hazardous travel
conditions will be possible due to snow covered and slippery
roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-051200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
253 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A few gusts to near gale force from the south or southwest are
possible late Saturday night into Sunday morning across the
coastal waters of northern Door county.

Skowronski/Kieckbusch

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.